California, 2013High Wind in California, January 1 to 2, 2013
January 1 to 2, 2013 · NWS SGX · 2 events in 2 counties and zones
A compact upper-level low dropped south along the California coast, before moving inland over northern Baja, Mexico on the 1st and 2nd. Because of the limited moisture and inland trajectory, no precipitation was observed.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A compact upper-level low dropped south along the California coast, before moving inland over northern Baja, Mexico on the 1st and 2nd. Because of the limited moisture and inland trajectory, no precipitation was observed. However, there were strong, gusty west winds in the mountains and deserts those days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 1, 1:35 PM PST, 4 hours 55 minutes earlier.
Area forecast discussion, Jan 1, 1:35 PM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PST TUE JAN 1 2013
.SYNOPSIS...
UPPER LEVEL LOW WILL MOVE ACROSS SOUTHERN CALIFORNIA LATER THIS
AFTERNOON AND EVENING...BRINGING PRIMARILY SOME MID AND HIGH LEVEL
CLOUDS TO THE REGION AS WELL AS FEW ISOLATED SHOWERS OVER THE
MOUNTAINS. MODERATE TO LOCALLY STRONG OFFSHORE WINDS WILL THEN
DEVELOP LATER THIS EVENING THROUGH WEDNESDAY...AS SURFACE HIGH
PRESSURE BUILDS OVER THE GREAT BASIN. WEAK TO OCCASIONALLY MODERATE
OFFSHORE FLOW WILL CONTINUE THROUGH SATURDAY...WITH MINOR WARMING
AND DRIER CONDITIONS PREVAILING. ANOTHER UPPER LEVEL LOW WILL THEN
DEVELOP ALONG OR OFF THE SOUTHERN CALIFORNIA COAST LATE IN THE
WEEKEND AND EARLY NEXT WEEK...BRINGING SOME COOLER CONDITIONS AS
WELL AS THE RETURN OF ONSHORE FLOW.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LEVEL LOW DIVING
SOUTH ACROSS CALIFORNIA THIS AFTERNOON...WITH THE DISTURBANCE
CURRENTLY CENTERED ALONG THE CENTRAL CALIFORNIA COAST. THIS UPPER
LEVEL DISTURBANCE IS BRINGING PLENTY OF MID AND UPPER LEVEL CLOUDS
TO SOUTHERN CALIFORNIA AS WELL AS SOME MID LEVEL INSTABILITY. THE
CLOUDS OUT THE WINDOW CONTINUE TO EVOLVE...WITH SOME TOWERING
CUMULUS AS WELL AS SOME MAMMATUS TRYING TO FORM EARLIER. SOME VIRGA
IS VISIBLE NOW...AND THE COMPOSITE RADAR IMAGERY IS PICKING UP SOME
LIGHT RETURNS. HOWEVER...THE 12Z KNKX SOUNDING THIS MORNING SHOWS
HOW DRY THE ATMOSPHERE IS BELOW 600 MBS...SO DOUBT MUCH IS REACHING
THE GROUND IF ANY. THE ONLY EXCEPTION MAY BE IN THE HIGHER
MOUNTAINS ELEVATIONS...WHERE ISOLATED SHOWERS WILL POTENTIALLY LEAVE
A LIGHT DUSTING OF NEW SNOW THROUGH THIS EVENING.
DRIER CONDITIONS WILL DEVELOP LATER TONIGHT THOUGH...AS HIGH
PRESSURE BEGINS TO BUILD BACK OVER CALIFORNIA. A SURFACE HIGH
PRESSURE SYSTEM WILL ALSO BUILD INTO THE GREAT BASIN LATER THIS
EVENING AND TONIGHT...BRINGING SOME MODERATE TO LOCALLY STRONG
OFFSHORE WINDS TO THE REGION THROUGH WEDNESDAY. AT THIS POINT IN
TIME...IT APPEARS THAT THE WINDS WILL LIKELY PEAK LATE TONIGHT AND
EARLY WEDNESDAY MORNING...WITH AN 9 MB GRADIENT DEVELOPING BETWEEN
SAN DIEGO AND DAGGETT. THE UPPER LEVEL WIND SUPPORT LOOKS
RELATIVELY MARGINAL...WITH LOCAL WRF SHOWING THE STRONGEST WINDS AT
850 MBS RANGING BETWEEN 35 AND 40 KTS. THEREFORE...SOME LOCALLY
STRONG WIND GUSTS MAY DEVELOP THROUGH AND BELOW THE FAVORED PASSES
AND CANYONS...BUT FOR THE MOST PART...THE WIND GUSTS WILL LIKELY
RANGE BETWEEN 40 AND 50 MPH THROUGH AND BELOW THE FAVORED PASSES AND
CANYONS. THESE GUSTY WINDS WILL WEAKEN WEDNESDAY AFTERNOON...WITH
LIGHT TO MODERATE OFFSHORE WINDS CONTINUING ACROSS SOUTHERN
CALIFORNIA THROUGH SATURDAY...AS HIGH PRESSURE REMAINS OVER THE
REGION. A GRADUAL WARMING TREND WILL ALSO DEVELOP FOR THE LATTER
PART OF THE WORK WEEK...WITH TEMPERATURES RETURNING TO NEAR NORMAL
RANGES.
AS FOR THIS WEEKEND...THE MODELS CONTINUE TO HINT AT A SYSTEM
DEVELOPING SOMEWHERE ALONG OR OFF THE CALIFORNIA COAST...BUT THERE
IS STILL QUITE A BIT OF UNCERTAINITY. THE ONLY SIGNIFICANT
DIFFERENCE FROM THIS MORNING IS THAT THE 12Z ECMWF ONCE AGAIN CAME
IN WITH A CLOSED LOW...RATHER THAN AN OPEN WAVE. THIS IS MORE IN
LINE WITH THE ENSEMBLES AS WELL AS THE OPERATIONAL 12Z GFS
SOLUTION. HOWEVER...THE 12Z ECMWF KEEPS THIS LOW WELL OVER THE
PACIFIC THROUGH TUESDAY...BEFORE MOVING IT INLAND TUESDAY NIGHT AND
WEDNESDAY. MEANWHILE...THE 12Z GFS BRINGS THIS LOW ALONG A SIMILAR
TRACK DOWN THE CALIFORNIA COAST TO THE CURRENT UPPER LEVEL LOW...BUT
MOVES IT INLAND SOMETIME ON MONDAY ACROSS NORTHERN BAJA. THAT BEING
SAID...BOTH MODELS ARE STILL SUGGESTING A DRIER...BUT COOLER
FORECAST THROUGH AT LEAST MONDAY. HOWEVER...THERE IS STILL QUITE A
BIT OF UNCERTAINTY ON WHETHER OR NOT THE AREA MAY SEE SOME
PRECIPITATION AND WHEN.
&&
.AVIATION...
012100Z...SCT/BKN MID/HIGH CLOUDS THROUGH THIS AFTN. EASTERLY WINDS
ARE FORECAST TO STRENGTHEN TO AROUND 25 KT WITH GUSTS NEAR 40 KT
LATE TONIGHT THROUGH WED MORNING OVER MTN RIDGES AND PASSES.
LLWS...WITH NE WINDS 25-40 KT BTWN 1300-5000 FT MSL...WILL BE
POSSIBLE BTWN 02-17 UTC TONIGHT/WED MORNING FOR MOST AREAS OVER AND
W OF THE MTNS. OTHERWISE...VFR CONDS THROUGH THE TAF PERIOD.
&&
.MARINE...
AN ABOVE AVERAGE...LONG PERIOD WNW SWELL IS FORECAST TO GENERATE
SURF OF 5-7 FT...WITH SETS TO 9 FT...MAINLY ON WEST FACING BEACHES
SOUTH OF CARDIFF IN SAN DIEGO COUNTY THROUGH WED AFTERNOON. A HIGH
SURF ADVISORY IS IN EFFECT THROUGH 4 PM WED. SURF IS EXPECTED TO
FALL BELOW 7 FEET BY WED EVENING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 6 PM THIS EVENING TO 6 PM PST WEDNESDAY FOR
THE ORANGE COUNTY COASTAL AREAS...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS...
SANTA ANA MOUNTAINS AND FOOTHILLS.
HIGH SURF ADVISORY UNTIL 4 PM PST WEDNESDAY FOR THE SAN DIEGO
COUNTY COASTAL AREAS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...JJTHazardous weather outlook, Jan 1, 4:00 PM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST TUE JAN 1 2013
CAZ042-043-048-050-055>058-060>062-021300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST TUE JAN 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
WIND ADVISORY FOR THE MOUNTAINS AND INLAND VALLEYS FOR MODERATE TO
LOCALLY STRONG NORTHEAST TO EAST WINDS FROM 20 TO 30 MPH WITH GUSTS
TO 50 MPH. GUSTS MAY REACH 60 MPH IN THE FAVORED PASSES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...WIND ADVISORY FOR THE MOUNTAINS AND INLAND VALLEYS
THROUGH 6 PM. EAST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH THROUGH
AND BELOW THE MOUNTAIN PASSES WITH ISOLATED GUSTS TO 60 MPH.
THURSDAY THROUGH SUNDAY...WEAK TO OCCASIONALLY MODERATE OFFSHORE
WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT NEEDED FOR THESE AREAS...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
MOEDE
High Wind, San Diego County Mountains
- When
- January 1, 6:30 PM PST to January 2, 8:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High winds began at the Sill Hill mesonet station around 1830 PST on the 1st and lasted, off and on, until 0800 on the 2nd. During this time, several gusts over 60 mph were recorded, including the peak gust of 64 mph measured between 0720 and 0730 PST on the 2nd.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- January 1, 8:00 PM PST to January 2, 2:00 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
High winds occurred at the Highland Springs RAWS between 2000 PST on the 1st and 0200 PST on the 2nd. During this time, a peak gust of 64 mph was recorded between 2316 and 0016 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2013$391 million · 20 events
- Drought in Oklahoma, January 1 to 31, 2013$79 million · 3 events
- Drought in Texas, January 1 to 31, 2013$20 million · 24 events
- Dense Fog in Oklahoma, January 1, 20131 death · 1 event
- High Surf in Puerto Rico, January 1 to 4, 20131 death · 1 event
- Sneakerwave in California, January 1, 20131 death · 1 event
- Drought in Texas, January 1 to 31, 2013$119,000 · 43 events
- Drought in Oklahoma, January 1 to 31, 201348 events
- Drought in New Mexico, January 1 to 31, 201339 events
- Drought in Nebraska, January 1 to 31, 201331 events
- Drought in Nebraska, January 1 to 31, 201330 events
- Drought in Missouri, January 1 to 31, 201329 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429056, 429057.